While we’re well aware of the myriad health benefits that cannabis possesses, ongoing legalization has brought to light some cannabis-induced medical conditions that have previously been either misdiagnosed or underreported by patients. Cannabinoid hyperemesis syndrome—constant nausea and vomiting caused by marijuana—is one of them.
For many people, cannabis is an effective way to settle stomach issues, so it can be confusing to learn that for others, it can have the opposite effect. “We do know that cannabis has anti-emetic property,” says Dr. Jacqueline Kates, MD, an OBGYN from Massachusetts who has treated patients with cannabinoid hyperemesis. “Cannabis does help with vomiting with some people. But if you have someone who is smoking every day but is still nauseous and can’t keep food down, there could be an issue. The cannabis can actually have a paradoxical effect.”
And that effect is cannabinoid hyperemesis. In layman’s terms, chronic cannabis users can sometimes end up becoming sick from marijuana, creating a cycle of nausea and vomiting which only subsides when they stop using cannabis for at least 48 hours. While this condition is rare, it has seen a surge recently.
With the availability of legal cannabis, more people might be chronic users than in the past, opening themselves up to this syndrome. Additionally, it may also be that providers are recognizing this condition for what it is as patients are starting to be more open and honest about their cannabis consumption (and, in turn, as providers are becoming more educated about various cannabis-related health issues).
As a doctor that has many pregnant patients, Dr. Kates is no stranger to problems surrounding nausea and vomiting. Much to her surprise, she has had multiple patients present with cannabinoid hyperemesis. She described a hypothetical case as a patient who might show up between six to eight weeks pregnant exhibiting signs of nausea and vomiting. (A typical pregnancy-induced hyperemesis patient presents symptoms around then.)
What she’ll do first is talk with the patient about at-home comfort measures. If they call back and say they’re still throwing up most of what they’re eating, they may think about starting different medications. The goal isn’t to keep someone from feeling nauseous but to help them keep food down. If they still can’t keep anything down with medications, Dr. Kates will bring them to the hospital to help break the cycle of vomiting in hopes of getting them temporarily well enough to get them back home. Most hyperemesis ends by end of first or early second trimester.
“But let’s assume we can’t find any other reasons for the nausea and vomiting,” says Dr. Kates. If she knows the patient has used cannabis previously or at present to help with nausea, then they might consider cannabinoid hyperemesis. If the nausea and vomiting stops after 48 hours of not ingesting any marijuana, they’ll have found the likely cause.
“There’s no test [for the condition],” Dr. Kates explains. “There’s no real way to diagnose beyond having the patient abstain from cannabis to see if vomiting stops. Typically within two to three days of stopping, the symptoms should resolve themselves.”
Are you over 18?
Cannabinoid hyperemesis is by no means relegated to pregnant folks. Anyone who uses cannabis—either medically or recreationally—could be susceptible. So, if you’re finding yourself becoming violently nauseous and cannabis is not helping and may even be making things worse, get yourself to your provider just to be sure.
Dr. Kates understands how some patients could feel wary about telling their providers about cannabis, but stresses that it helps to give them as much information as possible so they can make an accurate diagnosis.
Beyond ceasing cannabis consumption, Dr. Kates notes that cannabinoid hyperemesis patients find relief from nausea and vomiting by taking hot baths, something that does not help patients with other types of hyperemesis. However, she also says that the risk of relapse is high with cannabinoid hyperemesis, so once you stop smoking to eliminate your symptoms, your risk of it happening again is actually higher if you resume your chronic use.